| Catalog Number |
1DLMC06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Obstruction/Occlusion (2422)
| Date of Event |
09/16/2014
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical and ventral hernia repair on (b)(6) 2007 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to bowel obstruction from the small bowel being adhered to the mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6) health.(b)(6) md.Indication: ¿ms.(b)(6) is a 46-year-old young lady with large ventral and umbilical hernia, who presents for elective repair, due to its symptomatic nature.¿ implant procedure: laparoscopic ventral hernia repair.[implant: gore® dualmesh® biomaterial, 1dlmc06/(b)(6), 18cm x 24cm x 1mm thick.] implant date: (b)(6) 2007 [hospitalization (b)(6) 2007] (b)(6) 2007: (b)(6) health.(b)(6), md.Operative report.Assistant: (b)(6).Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia.Anesthesia: general.Wound classification: not provided.Procedure: ¿after identifying the patient, she was taken to the operating suite, and placed in supine position on the operating table.After induction of general anesthetic and endotracheal intubation, the patient's anterior abdomen was prepped with sterile betadine and draped in the usual fashion.A 0.5-cm low midline skin incision was made.Using the opti-vu trocar, a 12-mm trocar was placed through the fascia and peritoneum, into the abdomen.The abdomen was insufflated with co2 without complication.Examination revealed extensive adhesions of the small bowel, stomach and omentum to the anterior abdominal wall.An extensive adhesiolysis was performed, mobilizing the small bowel off the abdominal wall.The patient's [sic] had a previous gastrostomy tube site, which was divided from the abdominal wall using a linear stapler, and dropped into the abdomen.Examination revealed a large umbilical hernia, with a couple of smaller hernias at previous incision site superiorly.The edges of all the defects were marked on the anterior abdominal wall, and 3 cm circumferential margins marked as well.A piece of 18 x 24 cm dual gore-tex mesh was then marked 4 quadrants with prolene stitches and placed in the abdomen with smooth side down.The prolene sutures were grasped, and pulled through the anterior abdominal wall, and tied in position.The remaining edges of the mesh were tacked into position with the protack stapler.The remainder of the abdomen was explored.The patient had a previous history of ovarian cystic appearing mass.Extensive exploration was performed, and no ovaries or ovarian masses could be identified.Adequate hemostasis was ensured.The ports were removed under direct laparoscopic visualization.The skin wounds were irrigated and closed with 4-0 subcuticular vicryl sutures.The patient tolerated the procedure well and was transferred to the recovery room in stable condition.All sponge, needle and instrument counts were correct.The estimated blood loss was less than 100 ml.¿ (b)(6) 2007: (b)(6) health.Implant sticker.Gore® dualmesh® biomaterial.Site: ¿abdominal wall.¿ cat #: 1dlmc06.Lot #: (b)(6).Size: 18cm x 24cm x 1mm thick.Expiration date: ¿2-12-2011.¿ (b)(6) 2007: (b)(6) health.(b)(6) md.Discharge summary: ¿reason for hospitalization: umbilical and ventral hernia.Secondary diagnoses: 1.Diabetes mellitus.2.Gastroesophageal reflux disease.3.Obstructive sleep apnea.4.Morbid obesity.5.Fibromyalgia.Hospital course: ms.(b)(6) is a 46-year-old young lady with a large, very symptomatic umbilical and ventral hernia repair.She was admitted for laparoscopic ventral hernia repair, which she underwent on (b)(6) 2007, without perioperative complications.She was discharged home on postoperative day #1 in good condition.Her discharge instructions are as documented in her hospital orders.¿ relevant medical information: (b)(6) 2007: [unknown facility.] (b)(6) md.Follow up visit note.¿history of present illness [hpi]: the patient is seen in follow-up for her ventral hernia repair.She is still having fair amount of muscular soreness in the left upper quadrant.She has had some nausea and vomiting.She denied any fever or chills.She is passing flatus.She has had bowel movements, but states she is very constipated.Physical examination: her abdomen is soft and nondistended.She has some tenderness in the left rectus muscle.Her incisions are clean, dry, and intact.There is no evidence of recurrence of her hernia.She has been feeling well.She is not tachycardic on examination.Impression/plan: i suspect she is just having a fair amount of muscle soreness, maybe from an intramuscular hematoma.I see no evidence of hernia recurrence or mesh infection.We are going to ask her to take some milk of magnesia for the constipation and try to limit her narcotics, as the constipation likely a side effect.We will see her back in 2 weeks to recheck her.¿ explant preoperative complaints: (b)(6) 2014: (b)(6) md.Office visit.¿ms.(b)(6) is a 54 year old white female.Patient had gastric bypass in 2005 by dr.(b)(6).Patient presents with possible small bowel blockage.¿ ¿ms.(b)(6) is seen in clinic today for a complaint of generalized and episodic abdominal pain associated with abdominal distention and prolonged satiety sometimes with non-bilous emesis.She has had these symptoms for the past several months with associated lower gi bleed with passage of clots requiring nine blood transfusions and weekly correction of electrolytes and vitamin and mineral infusions.She was discharged from st francis hospital today after an egd showing retained food and a ct scan suggesting proximal small bowel and colon obstruction.She has a history of open revision of gastric bypass for gastrogastric fistula and subsequent hernia repair.Additionally she suffers from crest syndrome [form of scleroderma] but has not been able to afford fees to see a rheumatologist and is disabled but not qualified for medicare until next year she states.She is hypotensive but not tachycardic upon evaluation in the office today, she complains of raynaud¿s symptoms, esophageal dysmotility, and scleroderma symptoms chronically.¿ ¿ros: gastrointestinal: positive for nausea, vomiting (dry heaves) and change in bowel habits.¿ ¿exams: gastrointestinal: ¿mild diffuse tenderness ¿no abdominal or inguinal hernia; s/p open ventral hernia repair.¿ ¿plan: abdominal pain, generalized likely proximal small bowel obstruction from adhesions or internal hernia with possible bowel ischemia.This warrants emergent surgical exploration.She is sent directly to admitting and outpatient surgery for planned diagnostic laparoscopy and possible bowel resection.Persistent vomiting likely secondary to obstructive process.Npo for now.Gastric bypass status for obesity maintained excellent weight loss and per the recent endoscopy three days ago, no sign of recurrent gastrogastric fistula.¿ explant procedure: laparoscopic extensive enterolysis, laparotomy, repair of five enterotomies, and explantation of abdominal wall mesh.Explant date: (b)(6) 2014 [hospitalization (b)(6) 2014].(b)(6) 2014: (b)(6) health.(b)(6) md.Operative report.Preoperative diagnosis: gastrointestinal hemorrhage and small-bowel obstruction and colon obstruction.Postoperative diagnosis: small-bowel obstruction at jejunojejunal anastomosis, and colon obstruction at the cecum dual-layer mesh extensively adhesed to the small bowel and colon from previous ventral hernia repair.Anesthesia: general.Estimated blood loss: 2000 ml.Complications: none.Wound classification: not provided.Procedure: ¿the patient is a 54-year-old female who was discharged from (b)(6) hospital today with a diagnosis of small-bowel obstruction and colon obstruction after ct scan confirming the aforementioned, with a several-month history of chronic obstructive symptoms including abdominal distention, pain, intolerance of oral intake, persistent electrolyte abnormalities, and persistent anemia requiring 9 transfusions of packed red blood cells, and requiring port placement for the aforementioned.The patient was evaluated in clinic and had diffuse mild abdominal tenderness and mild distention.She was admitted emergently to the hospital for a planned diagnostic laparoscopy and likely laparotomy and possible bowel resection.Informed consent was obtained for the planned procedure.She was evaluated by anesthesia before the planned procedure and determined to be an appropriate perioperative risk.She received intravenous ertapenem for antibiotic prophylaxis due to history of colon obstruction and gi bleed.The patient was placed with sequential compression dressings for deep venous thrombosis prophylaxis.No anticoagulant was given due to patient¿s baseline elevated international normalized ratio of 1.5.On the contrary, fresh frozen plasma was typed at the start of the case.The patient was taken to the operating room and placed in the supine position.She underwent endotracheal anesthesia without complication, and a foley catheter was placed.She was prepped and draped in the usual sterile fashion and a time-out was performed at the start of the procedure.Due to a previous upper midline laparotomy and ventral hernia repair for revision of gastric bypass complicated by gastrogastric fistula, requiring open repair and subsequent repair of ventral hernia and previous open cholecystectomy, the decision was made to enter the abdomen using an optiview technique in the lower midline.The abdomen was incised in the periumbilical area.A 12 mm optiview type trocar was used to pass all layers of the abdominal wall under direct laparoscopic visualization.Once entry into the peritoneal cavity was achieved, there was notably significant physiologic free fluid throughout the abdomen.The abdomen was then insufflated with carbon dioxide to a pressure of 15 mmhg.A 30-degree laparoscope was then inserted and the abdomen was surveyed.Notably, there were extensive adhesions of several loops of small bowel and colon which were plastered to the posterior surface of the abdominal wall at the location of the entirety of the ventral hernia mesh from previous laparoscopic repair.Additionally, metal laparoscopic tacks were seen surrounding the periphery of the mesh, also adhesed extensively to the bowel.Distal small bowel was also significantly dilated throughout to the level of the cecum which was also dilated.The decision was made to perform laparoscopic dissection of bowel from mesh as much as possible.Using a combination of sharp dissection with the endoshears, blunt dissection with debakey laparoscopic forceps and gentle traction, all loops of bowel and colon were successfully taken down from the abdominal wall mesh; however, multiple small pinpoint size enterotomies and one large 2 cm enterotomy were necessarily created in the complete mobilization of the bowel which was intimately associated with both the mesh and the permanent tacks.Once the bowel was fully mobilized, the small intestine was run towards the ileocecal valve was much as was possible but, due to extensive adhesions, the jejunojejunal anastomosis and the anatomy thereof could not be significantly appreciated, nor could the midportion of the ascending colon be visualized at all nor mobilized due to adhesions, so the decision was made to convert to an open operation.A midline laparotomy was then performed with a 10 blade scalpel and monopolar electrocautery, entering the abdomen without injury to visceral or vascular structures.An alexis retractor was first placed and the small bowel was examined; however, the enterotomy of the afferent jejunal limb could not fully be appreciated nor could the entrapment of the colon be mobilized, so a more generous laparotomy was created, including the area of previous ventral hernia repair in the upper abdomen.The abdomen was then bluntly dissected and adhesions were taken down with scissors and monopolar electrocautery until the small bowel was fully mobilized, including afferent and biliopancreatic limbs, as well as common channel to the ileocecal valve.Notably, the cecum was significantly dilated.There was a portion of the distal cecum that was adhesed and doubled on itself to the mesh which was previously dissected free, relieving an obstruction at this level.The colon was passing retro or posterior to the afferent jejunal limb, and there was adequate diameter in peterson¿s space to accommodate the colon without obstruction, which was approximated to the diameter of the transverse colon at this level.No distal colon obstruction was appreciated.There were multiple enterotomies present of the afferent jejunal limb, as well as the jejunojejunal anastomosis in the areas that were intimately associated with the mesh previously prior to the dissection.These enterotomies were repaired in multiple layers with both interrupted and running 3-0 silk suture.Subsequently, they were tested with air and fluid intraluminally under pressure and none exhibited leaks.Five enterotomies in total were repaired, including one at the midportion of the afferent jejunal limb, a small lesion slightly distally to this, and several about the jejunojejunal anastomoses, one of which was directly involving one of the margins of the anastomosis.All were repaired successfully.After the repair of the small bowel was completed, it was mobilized and thoroughly examined.No additional enterotomies were appreciated and normal continuity of the gastric bypass was restored.Notably, also released during the laparotomy, was a significant looped portion of the afferent jejunal limb, as well as multiple areas of knuckling likely creating partial proximal obstruction, all of which were released once the adhesions were fully taken down.Additionally, the mesh was explanted from the abdomen.All tacks were removed from the abdominal wall, along with the mesh, leaving intact fascia behind.The abdomen was then irrigated with warm saline.Hemostasis was achieved on most actively oozing surfaces with the monopolar electrocautery; however, some slow oozing persisted throughout the abdomen due to the extensive dissection of almost all components of the abdomen.In order to complete mesh explantation, some dissection free from the inferior edge of the right lobe of the liver was required; however, this was done with also excellent hemostasis.Once the operation was complete, three fully fluted 19-french drains were placed throughout the abdomen, one in the subhepatic and perigastric space, one in the pelvis, and one along the right pericolic gutter.Also notably there was a significant sharp angulated area just proximal to the cecum where the colon was extensively adhesed at multiple angles to the pericolic gutter and deep areas of the abdomen and retroperitoneum.These constricting attachments and bands were also relieved, restoring normal continuity of the ascending colon.Once all these maneuvers were completed, the colon was well mobilized, the small intestine consisting if the gastric bypass and common channel beyond were well mobilized, and the abdomen was then closed using a running #1 looped prolene suture.The skin was loosely approximated and the wound was packed and left open due to the intrinsic contamination of the procedure performed.The three drains were then sutured into place and placed to bulb suction.Serosanguinous drainage was noted at the end of the case.The patient tolerated the procedure well and remained hemodynamically stable throughout, was extubated post procedure, and taken to the surgical floor for postoperative care.I anticipate a prolonged, but uncomplicated postoperative course with resolution of the patient¿s symptoms.¿ pathology: pathology report was not provided.¿ (b)(6) 2014: (b)(6) health.(b)(6) md.Discharge summary: ¿reason for admission: small and large bowel obstruction.Procedures performed this admission: 1.Laparoscopic assisted enterolysis.2.Explantation of abdominal wall mesh with repair of enterotomies.Brief summary of admission: the patient is a 54-year-old female who is admitted to the hospital emergency after a recent admission to additional facilities for correction of electrolytes and blood transfusion due to a chronic small and large bowel obstruction after a repair of ventral hernia and remote gastric bypass initially complicated by leak among other complications.She was taken emergently for surgery after initial fluid resuscitation.She undergoes laparoscopic extensive enterolysis to release her small intestine from her ventral hernia mesh and then subsequently undergoes laparotomy with additional extensive enterolysis and repair of several small proximal enterotomies.It was noted that she had near complete obstruction of her biliopancreatic limb of her gastric bypass, as well as significant partial obstruction in multiple locations of her roux limb and common channel as well as a near-complete proximal colon obstruction, all of which were relieved surgically by enterolysis.She had a routine recovery, was adequately resuscitated, was tolerating a regular diet orally and was having bowel movements on the date of discharge.Intentionally her abdominal wall skin was left open due to the contaminated nature of her case.She is sent home with home health arranged by the social worker through the spartanburg hospital system.The postoperative course was uncomplicated and she is scheduled to follow up in surgery clinic routinely.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect, h6: updated investigation finding, h6: updated type of investigation, h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted, that the gore® dualmesh® biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified, that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.